Learn something new every day
More Info... by email
Systemic vasculitis is a serious medical condition that adversely affects blood flow and blood vessel function. Often manifesting in the presence of an autoimmune disease, systemic vasculitis has the potential to cause necrosis, or tissue death, due to the impaired flow of oxygenated blood. Treatment for this condition is centered on slowing its progression and generally involves the administration of immuno-suppressive medications.
The onset of systemic vasculitis, also known as systemic necrotizing vasculitis, usually occurs in the presence of an autoimmune disease, such as polyarteritis nodosa or rheumatoid arthritis, and may be considered to be a complication of the pre-existing condition. There is no known cause for the development of the blood vessel inflammation that characterizes this rare condition. Systemic vasculitis is a progressive disorder that may impact blood vessel function anywhere in the body and, ultimately, jeopardize tissue and organ health.
Individuals who develop systemic necrotizing vasculitis may experience a variety of signs and symptoms that can affect several body systems. The early onset of the disease is generally characterized by the presence of pronounced fatigue, fever, and unintended weight loss. Some symptomatic individuals may develop skin lesions, rashes, ulcerated tissue, or accentuated skin discoloration affecting their limbs or digits. Oxygen deprived tissues may ultimately begin to deteriorate, resulting in inflammation and discomfort in the affected area.
Systemic necrotizing vasculitis may also adversely affect one’s neurological function, causing impaired speech, movement, and vision. Individuals may also develop chronic headaches, seizures, or personality changes. Some may experience pain, tingling, or weakness in their limbs and digits. In some cases, joint discomfort may manifest, causing inflammation, spasms, and atrophy of the affected muscular tissues. Other symptoms associated with this form of vasculitis may include abdominal discomfort and bloody stools.
There are several tests that may be performed to confirm a diagnosis of systemic vasculitis. Following a physical examination and initial consultation, an individual may be referred for neurological examination that assesses the functionality of one’s cognitive, sensory, and motor skills. A sedimentation rate test may be administered to measure existing inflammation and blood tests may be employed to assess liver function and antibody levels. Additional testing may include a nerve biopsy, to evaluate any nerve damage that may exist, and a urinalysis.
Treatment for systemic vasculitis is generally centered on slowing disease progression. Commonly, corticosteroids, such as prednisone, may be administered to suppress the body's immuno-response to the presence of inflammation. The low-dose application of a steroidal medication as part of a long-term treatment regimen often serves to reduce inflammation, but may place the individual at serious risk for side effects that may include fluid retention, compromised immunity, and osteoporosis. Additional anti-inflammatory medications, such as cyclophosphamide, may also be utilized to treat severe vasculitis symptoms; though prolonged use may induce side effects that include fatigue, joint discomfort, and decreased kidney function.
Prognosis associated with systemic vasculitis is dependent on disease presentation, symptom severity, and the overall health of the individual. Individuals with this form of vasculitis may possess an increased risk for developing secondary infections that may spread to other parts of the body. Organs or tissues exhibiting systemic vasculitis-induced necrosis may sustain lasting physical or functional deterioration.
I have just been diagnosed with vasculitis. I was originally misdiagnosed as having MS. I am in so much pain, with severe spasms in my legs and chest and arms. I bruise easily, am always tired, have funny acne like sores which ulcerate if they get scratched, have permanent itching with a funny rash on my back.
My mental state is gone. Cognitively, I am a mess. I am struggling to walk these days and am wondering what is going to happen now as I am not yet on meds. I am waiting to see my rheumatologist as well. If anyone can help me here, I would greatly appreciate it. My life is a misery at the moment.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!